Kentucky, 2011

Heavy Snow and Winter Weather in Kentucky, February 7, 2011

February 7, 2011 · NWS PAH · 22 events in 22 counties and zones

A surface low pressure system developed in the Lower Mississippi Valley, then strengthened as it moved northeast across Tennessee and Kentucky. In the upper levels of the atmosphere, a rather strong disturbance tracked northeast from eastern Arkansas toward the Lower Ohio Valley.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface low pressure system developed in the Lower Mississippi Valley, then strengthened as it moved northeast across Tennessee and Kentucky. In the upper levels of the atmosphere, a rather strong disturbance tracked northeast from eastern Arkansas toward the Lower Ohio Valley. A band of very heavy snow was produced by the upper level low, where snowfall rates were measured up to two inches per hour. Storm total snowfall amounts ranged from 6 to 8 inches in this band, which covered areas generally south and west of a line from Marion to Madisonville. There were a couple isolated reports of 9 to 10 inches in Marshall County. To the north of the Marion to Madisonville line, amounts were generally in the 2 to 4 inch range. Specific snowfall reports included: 10 inches near Draffenville (Marshall County), 8 inches in Benton, 7.5 inches at Cayce (Fulton County), 6.5 inches in Eddyville (Lyon County) and Murray, 6 inches at Mayfield, Paducah, Princeton, and Wickliffe, 5.5 inches in Mortons Gap (Hopkins County), 5 inches in Hopkinsville, 2 inches in Owensboro, and 1 inch in Henderson. Roads became snow-covered and slippery. The Land Between The Lakes National Recreation Area was closed due to hazardous or impassable roads. Numerous vehicles slid off roads or crashed during the heaviest snow. In McCracken County, U.S. Highway 62 and Highway 286 was closed west of Paducah after about twenty cars ran off the road. Multiple cars slid off Interstate 24 between the 6 and 9 mile markers in Paducah. In Hickman County, a tractor-trailer rig overturned on U.S. 51 and resulted in injuries. School busses slid off roads in McCracken and Marshall Counties. Many schools decided to open at the normal time, but the snow became heavy before busses even reached the schools. The students were sent back home almost as soon as they arrived at school. The snow disappeared rather quickly from paved surfaces a few hours after the snow ended. This was mainly due to relatively warm pavement temperatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 7, 1:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 7, 1:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 AM CST MON FEB 7 2011

.DISCUSSION...
LATEST SURFACE ANALYSIS DEPICTS FRONT NEARING THE MISSISSIPPI RIVER
AT WEST KENTUCKY TO NEAR THE WABASH RIVER IN SOUTHWEST INDIANA. THE
FRONT WAS WEAK AND DIFFICULT TO ANALYZE HOWEVER THE WINDS GO FROM
CALM OR VARIABLE TO NORTH NORTHWEST AT ITS LEADING EDGE. THE
FREEZING LINE AT THE SURFACE WAS WELL NORTH OF THE AREA...RUNNING
FROM NEAR TERRE HAUTE INDIANA THROUGH ST LOUIS TO NEAR SPRINGFIELD
MISSOURI.

THE FREEZING LINE MAY BE THE KEY ELEMENT IN WHEN AND WHERE
ACCUMULATING SNOW BECOMES AN ISSUE...OR MORE SO THE DELAY OF THE
ARRIVAL OF SAID LINE. THE LATEST RUC ANALYSIS FROM SPC MESO PATE
SHOWS MOST OF THE CRITICAL THICKNI FOR MOST LEVELS ARE ALREADY
THROUGH THE FA EXCEPT FOR THE LOWEST AND MOST CRITICAL 850 TO 700
1300 METER THICKNESS LINE WHICH IS NEARLY PARALLEL TO THE FRONT...
ONLY LAGGING A LITTLE BEHIND IN MISSOURI. THIS IS WELL SUPPORTED
WITH THE 38F DEGREE SURFACE ISOTHERM RUNNING THROUGH POPLAR BLUFF.
WITH THE ENTIRE FA STILL ABOVE AND IN SOME CASES WELL ABOVE FREEZING
AT 7Z WOULD TEND TO PERSIST WITH PREVIOUS AFD DIRECTION ON DELAYING
CHANGEOVER TO SNOW.

THE ONLY MODEL THAT WOULD SUPPORT EXPANDING THE WWY AT THIS TIME
WOULD BE THE 3Z RUC 13 WHICH PUSHES THE QUARTER INCH QPF LINE NEAR
THE RIPLEY COUNTY IN MISSOURI. HOWEVER THE MORE CONSISTENT 12Z SUN
RUN OF THE ECMWF WOULD PLACE THIS BULLSEYE EAST OF THE MISSISSIPPI
AND SUPPORT THE CURRENT ADVISORY AREA. THUS WITH THE LATE ARRIVAL OF
THE SURFACE FREEZING LINE WOULD EXPECT ENOUGH MELTING OR LIQUID TO
MITIGATE EXPANDING ADVISORY. HOWEVER WILL KEEP A CLOSE WATCH ON THIS
AREA AND NOT RULE OUT AN EXPANSION. IGNORED THE MOISTURE STARVED
NAM. THE GFS PLACES THE BILLSEYE OF 2 TO 3 INCHES JUST WEST OF THE
MISSISSIPPI RIVER HOWEVER STILL SUPPORTS NOT EXPANDING WWY. CURRENT
THINKING IS WIDESPREAD 1 TO 2 INCH READINGS WITH SOME LOCAL 3 INCH
READINGS. OF COURSE THERE WILL ALWAYS BE THOSE FEW OBSERVATIONS
WITHOUT A SNOW BOARD. IF ANY BANDING GETS GOING WILL FLIRT WITH
WARNING CRITERIA SOUTH OF THE OHIO RIVER. THE HEAVIEST SNOW WILL
LIKELY FALL BETWEEN 12 AND 18Z PERIOD. HOWEVER IT WILL LINGER ON IN
THE SOUTHEAST OR HOPKINSVILLE AREA A LITTLE LONGER THUS THE EXTENDED
EXPIRATION TIME FOR THE ADVISORY OVER THERE. SO WILL CHANGE OVER TO
SNOW BY 12Z WEST AND CENTRAL AREAS OF ADVISORY AND LATER OF COURSE
FOR THE EASTERN PORTIONS.

ONCE THE COLD AIR STARTS FILTERING IN DO NOT SEE US RISING MUCH WITH
SURFACE TEMPS. THIS THINKING COMBINED WITH SNOW COVER...PLAN ON SOME
EDITING OF THE HOURLY TEMPS TODAY...PARTICULARLY THIS AFTERNOON.

THE ECMWF IS STARTING TO TAKE ON THE TREND OF THE GFS WHICH HAS BEEN
TAKING THE NEXT SYSTEM WEDNESDAY FARTHER SOUTH WITH LESS QPF AS
WELL. SO THE NEXT SYSTEM MAY BE MORE OF GLANCING BLOW THAN
PREVIOUSLY THOUGHT...AS REFLECTED BY THE WARMER TEMPS IN THE GRIDS
BY THE PREVIOUS SHIFT.

&&

.AVIATION...
MVFR CONDITIONS WITH PERIODS OF LIGHT RAIN WILL PREVAIL AT ALL TAF
SITES AT THE BEGINNING OF THE PERIOD. A COLD FRONT WAS BEGINNING TO
MOVE EASTWARD THROUGH THE REGION. IT WILL TURN THE WINDS TO THE
NORTH NORTHWEST AND USHER IN COLDER AIR. THE RAIN WILL GRADUALLY
CHANGE OVER TO SNOW FROM WEST TO EAST THROUGH THE NIGHT. IFR
CEILINGS CAN BE EXPECTED THROUGH THE MORNING...ESPECIALLY IN THE
HEAVIEST SNOWFALL. MOST AREAS WITH THE POSSIBLY EXCEPTION OF KCGI
WILL SEE IFR VISIBILITIES IN SNOW AS WELL.

THE WORST SNOW CONDITIONS WILL STRADDLE 12Z AT THE WESTERN
SITES...AND WILL STRADDLE 18Z AT KEVV. KOWB MAY BE IN THE SWEET SPOT
AND SEE GOOD SNOW FROM JUST BEFORE 12Z INTO THE AFTERNOON. EXPECT
CEILINGS TO IMPROVE TO MVFR LEVELS ONCE THE SNOW IS DONE...WITH THE
POSSIBLE EXCEPTION OF KOWB. WOULD NOT BE SURPRISED TO SEE VFR
SNOW/FLURRIES WITH ANY MVFR CEILINGS DUE TO THE MAGNITUDE OF
LOW-LEVEL COLD ADVECTION EXPECTED THROUGH MONDAY EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST
     MONDAY FOR BALLARD-CARLISLE-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-
     UNION KY-WEBSTER.

     WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST MONDAY FOR
     CALDWELL-CALLOWAY-CHRISTIAN-HOPKINS-MCLEAN-MUHLENBERG-TODD-
     TRIGG.

MO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST
     MONDAY FOR MISSISSIPPI-NEW MADRID.

IL...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST
     MONDAY FOR GALLATIN-HARDIN-MASSAC-POPE.

IN...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST
     MONDAY FOR SPENCER-VANDERBURGH-WARRICK.

&&

SHORT TERM...KH
LONG TERM...KH
AVIATION...JP
Hazardous weather outlook, Feb 7, 3:47 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
347 AM CST MON FEB 7 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
347 AM CST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON. THE ADVISORY IS IN EFFECT FOR AREAS SOUTH AND EAST OF A
LINE FROM POPLAR BLUFF...TO MARION ILLINOIS...TO PETERSBURG INDIANA.
AREAS ALONG AND NORTH OF THIS LINE WILL RECEIVE SNOW BUT AMOUNTS
SHOULD BE TOO LIGHT TO CAUSE SIGNIFICANT DIFFICULTIES. REFER TO
THE WINTER WEATHER ADVISORY FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER PERIOD OF SNOW IS LIKELY DURING THE MIDDLE OF THE
WEEK...ESPECIALLY WEDNESDAY AND WEDNESDAY NIGHT. THE MOST LIKELY
AREAS TO RECEIVE MEASURABLE SNOW WILL BE SOUTH OF A LINE FROM
CARBONDALE ILLINOIS TO OWENSBORO KENTUCKY. THIS DOES NOT APPEAR TO
BE A MAJOR STORM SYSTEM FOR OUR AREA...BUT MEASURABLE SNOW IS
LIKELY ACROSS MUCH OF OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY SNOWFALL
MEASUREMENTS WOULD BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow, 5 winter weather. Local standard time, as filed.

Heavy Snow, Ballard

When
February 7, 4:00 AM CST to 1:00 PM CST
Where
Ballard forecast zone
Reported by
Trained Spotter
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Heavy Snow, Carlisle

When
February 7, 4:00 AM CST to 1:00 PM CST
Where
Carlisle forecast zone
Reported by
Trained Spotter
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Heavy Snow, Hickman

When
February 7, 4:00 AM CST to 1:00 PM CST
Where
Hickman forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Heavy Snow, Fulton

When
February 7, 4:00 AM CST to 1:00 PM CST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Heavy Snow, McCracken

When
February 7, 5:00 AM CST to 2:00 PM CST
Where
McCracken forecast zone
Reported by
Trained Spotter
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Heavy Snow, Graves

When
February 7, 5:00 AM CST to 2:00 PM CST
Where
Graves forecast zone
Reported by
Trained Spotter
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Heavy Snow, Livingston

When
February 7, 5:00 AM CST to 2:00 PM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Heavy Snow, Marshall

When
February 7, 5:00 AM CST to 2:00 PM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Heavy Snow, Calloway

When
February 7, 5:00 AM CST to 2:00 PM CST
Where
Calloway forecast zone
Reported by
Trained Spotter
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Heavy Snow, Crittenden

When
February 7, 5:00 AM CST to 3:00 PM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
February 7, 5:00 AM CST to 3:00 PM CST
Where
Henderson forecast zone
Reported by
Broadcast Media
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Weather, Union

When
February 7, 5:00 AM CST to 2:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Weather, Webster

When
February 7, 5:00 AM CST to 3:00 PM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Heavy Snow, Lyon

When
February 7, 6:00 AM CST to 4:00 PM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Weather, Daviess

When
February 7, 6:00 AM CST to 5:00 PM CST
Where
Daviess forecast zone
Reported by
Trained Spotter
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Weather, McLean

When
February 7, 6:00 AM CST to 5:00 PM CST
Where
McLean forecast zone
Reported by
Trained Spotter
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Heavy Snow, Caldwell

When
February 7, 7:00 AM CST to 5:00 PM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Heavy Snow, Trigg

When
February 7, 7:00 AM CST to 5:00 PM CST
Where
Trigg forecast zone
Reported by
Trained Spotter
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Heavy Snow, Hopkins

When
February 7, 7:00 AM CST to 6:00 PM CST
Where
Hopkins forecast zone
Reported by
Trained Spotter
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Heavy Snow, Christian

When
February 7, 7:00 AM CST to 6:00 PM CST
Where
Christian forecast zone
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Heavy Snow, Muhlenberg

When
February 7, 8:00 AM CST to 6:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Heavy Snow, Todd

When
February 7, 8:00 AM CST to 6:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276555, 276556, 276557, 276559, 276560, 276561, 276562, 276563, 276564, 276566, 276577, 276578, 276579, 276567, 276580, 276581, 276568, 276570, 276571, 276572, 276573, 276574.